Written evidence Liz Perloff (PHO32)
*I believe the evidence presented encompasses PHSO's failure to meet all three objectives it set in 2018 to 21 and published as their business strategy in2019/20.
* I have often had my doubts about the competence of PHSO's clinical recommendations. It was only after they started publishing the outcomes online and I read this case study in my field of expertise. Which is the prescribing of opioid and pain relief medication. That my concerns were confirmed.
* I refer to the case of The Royal Bournemouth and Christchurch Hospitals NHS Foundation Trust (P-001008),
1.. Morphine is not stronger than codeine
* My concerns were raised when I read the comment that a PHSO medical adviser had said morphine is stronger than codeine.
"Our physician adviser explained the morphine was a more potent opiate than codeine"
* This is untrue as it would be the equivalent of saying then 100 pennies is less than £1. As with all morphine and codeine medication, the strength is dose-dependent. It's common practice to switch to different members of the opioid family with the use of morphine/opioid conversion charts. I have included the first reference that appeared on Google but I invite you to do a search for morphine or opiate conversion charts and double check this for yourself.
2. How buprenorphine works
*Firstly buprenorphine and Morphine are part of the opiate family. Buprenorphine gets to work in a slightly different way to morphine. The way it works is called a partial opioid antagonist.
* What this means is that Buprenorphine 'evicts' any other opioid family members. If someone is dependent on this medication, this 'eviction' confuses the body into thinking they are experiencing physical opioid withdrawal symptoms. This phenomenon is called precipitated withdrawal.
* It's obvious that PHSO and their clinical experts had no idea how buprenorphine works because if they did, PHSO would have realised that removing a buprenorphine patch and then replacing that with morphine and switching it back a couple of days later would have caused that personto experience th uncomfortable symptoms of precipitated withdrawal. Twice in a short space of time.
* This medication science is backed up by any prescribing guidelines throughout the world. I have used my professional experience of the guidance contained withinthr BNF, NICE guidelines,the British Association of Psychopharmacology and MIMMS to base this evidence on. As all the above prescribing guidance reminds prescribers that to prevent buprenorphine precipitated withdrawal, it is essential and leave a period of 24 to 36 hours between transferring from any morphine based product to buprenorphine and vice versa.
3. Break through pain relief
* Because of the fear of precipitated withdrawal prescribers do not prescribe other opiate based medication to treat break through pain.
* In this case, it was apparent that the community based prescribers understood the interactions of buprenorphine and other opioids as they had prescribed non opiate pain relief of gabapentin, pregabalin and amitriptyline. (I'm unsure why they chose to prescribe codydramol but it may just have been that the dose was very small and it was more for the pain relief properties of paracetamol.)
*And another indication that no-one in the PHSO organisation understood the basis of the complaint they were meant to be investigating. Or the poor clinical and prescribing practices of the hospital staff from the Bournemout and Christchurch NHS Trust. As if they did, they would not have prescribed a fast acting morphine liquid after removing the buprenorphine patch. (Just a quick FYI. There is no research that supports the removal of buprenorphine patches prior to an MRI, as these patches do not contain any metal products.)
*NICE Guidelines: https://cks.nice.org.uk/topics/opioid-dependence/prescribing-information/buprenorphine/
4. The price of Street drugs
* If PHSO had obtained advice from a pain medication and addiction specialist. The signifcance of the missing two packs of pregabalin would have been put into context. As pregabalin can cause feelings of euphoria. It is a drug that has much appeal to recreational drug users so it has a 'street value' of about £1 per tablet. If I guestimate that each 'missing' packet of pregabalin had 28 tablets. With two packets equal to 56 tablets or a monetary value of £56 pounds. I feel this changes the nature of the misconduct.
To put this into context, if the initial complaint to PHSO had been that a staff member stole £56, I strongly suspect that their approach to this would have been very different. But as this ombuds organisation didn't understand the significance of the street value of pregabalin, I feel the ombuds underestimated the offence.
5. Opioid overdose
* Switching between the different members of the opioid family can cause respiratory depression and death via overdose. As the different opiates have just been displaced but they are still in the body.
* My initial reaction upon reading this case was one of sadness and despair at the missed opportunity to save lives.
* As PHSO could have highlighted the lack of awareness of The Royal Bournemouth and Christchurch Hospitals NHS Foundation Trust of opioid overdose due to their poor prescribing practices and asked this Trust to improve staff education on best practice when prescribing opiates.
* This didn't happen because PHSO clinical experts, lacked the knowledge and skills to understand the implications of switching between buprenorphine and morphine. I've included the latest data from the Office for national Statistics on the number of overdose deaths in England.
"The news of increased overdoses in England follows data published by the Office for National Statistics on 3 August 2021, which show that the number of deaths related to drug poisoning in England and Wales grew by 3.8% to 4,561 in 2020, compared to the year before."
Going forward I hope PHSO reevaluates it's priorities and:
A) Considers broadening the skill mix and specialist knowledge of their clinical experts and case worker research abilities.
B) Strongly considers revisiting this complaint and asking this Trust to start an awareness campaign on the dangers of opiate prescribing and how do you recognise the signs and symptoms of opiate withdrawaland overdoses.
 Liz Perloff, Independent Nurse Prescriber